Florida, 2015

Flood and Damaging Wind in Florida, September 8, 2015

September 8, 2015 · NWS JAX · 3 events in 2 counties and zones

Low pressure across the NE Gulf of Mexico drifted N/NW with waves of rainfall moving across the local area due to high moisture content and forcing around the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Low pressure across the NE Gulf of Mexico drifted N/NW with waves of rainfall moving across the local area due to high moisture content and forcing around the low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 8, 8:32 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 8, 8:32 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 AM EDT TUE SEP 8 2015

.UPDATE...
THE 12Z SOUNDING THIS MORNING SHOWED DEEP TROPICAL MOISTURE ACROSS
THE REGION...WITH PWATS NEAR 2.2 INCHES. LAPSE RATES WERE
WEAK...SO EXPECT MAINLY GARDEN VARIETY STORMS THIS AFTERNOON
CAPABLE OF PRODUCING HEAVY RAINFALL. AN AREA OF LOW PRESSURE SOUTH
OF TALLAHASSEE WILL MOVE NORTHWARD TODAY...WITH BANDS OF SHOWERS
MOVING NORTHEASTWARD ACROSS THE REGION. THE WESTERN PORTION OF THE
REGION MAY GET DRY SLOTTED LATER IN THE AFTERNOON AS THE DEEPEST
MOISTURE PUSHES INTO NORTHEAST FLORIDA AND EXTREME SOUTHEAST
GEORGIA. BUMPED UP POPS TO LIKELY CATEGORY ACROSS COASTAL
NORTHEAST FLORIDA...WHERE THE DEEPEST MOISTURE WILL ROTATE INTO
THE REGION. OTHERWISE...THE FORECAST IS ON TRACK.

&&

.AVIATION...
SCATTERED SHOWERS/STORMS WERE MOVING NORTH ACROSS THE ATLANTIC
WATERS AND INTO SOUTHEAST GEORGIA NEAR KSSI THIS MORNING. THERE
ALSO WAS SOME PATCHY FOG ACROSS SOUTHEAST GEORGIA AND LOW STRATUS
NEAR KGNV THIS MORNING. AN AREA OF LOW PRESSURE SOUTH OF
TALLAHASSEE WILL MOVE INLAND...AND A BAND OF SHOWERS AND EMBEDDED
STORMS IS FORECAST TO MOVE EASTWARD ACROSS THE REGION. MVFR/IFR
CONDITIONS ARE POSSIBLE IN SHOWERS/STORMS AND TEMPO GROUPS ARE IN
THE TAF SITES FOR THIS AFTERNOON. LIGHT WINDS THIS MORNING WILL
BECOME SOUTHEAST AROUND 10 KNOTS AS THE SEA BREEZE MOVES INLAND.

&&

.MARINE...
SOUTH WINDS TODAY WILL VEER TO THE W/SW FOR THE LATTER HALF OF THE
WEEK INTO THE UPCOMING WEEKEND. WIND SPEEDS MAY NUDGE UP A BIT
TOWARD LATE WEEK...WITH SEAS REMAINING WELL UNDER CAUTION
CRITERIA.

RIP CURRENTS: LOW RISK THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  73  91  74 /  60  30  40  30
SSI  85  77  86  76 /  50  40  30  30
JAX  88  74  90  74 /  60  40  30  20
SGJ  87  76  89  76 /  60  40  30  20
GNV  88  73  89  73 /  50  30  20  10
OCF  88  73  90  74 /  50  30  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/KENNEDY/SHULER
Hazardous weather outlook, Sep 8, 1:41 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 AM EDT TUE SEP 8 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-091000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
241 AM EDT TUE SEP 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE EACH
AFTERNOON INTO EARLY EVENING. FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 21 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Duval

When
September 8, 1:18 PM EST to 2:38 PM EST
Where
Duval County, 0.69 mi N of Cosmo
Reported by
NWS Employee
Coordinates
30.380, -81.520

An off duty employee measured 3.07 of rainfall in an hour and a half.

Thunderstorm Wind, Duval

When
September 8, 2:10 PM EST
Where
Duval County, 0.69 mi S of Cosmo
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.360, -81.520

A social media post indicated a tree was blown down near the intersection of Fort Caroline Road and McCormick Road. The time of damage was based on radar and the cost of damage was known but estimated.

Flood, St. Johns

When
September 8, 3:20 PM EST
Where
St. Johns County, 0.64 mi NNW of Moultrie to 0.7 mi N of Moultrie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.829, -81.323

Significant road flooding was reported at the intersection of Old Moultrie Road and US Highway 1. Water depth was up to a few feet with some stranded cars.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599080, 599081, 599079.